Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 167, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 4:44 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 4:44 PM MDT (22:44 UTC)
- Expired
- Aug 2, 2017, 5:45 PM MDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Grant County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 85 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:49 PM MDT | HAIL 1 | 9 N Hyannis, NE | HEAVY RAIN AND QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900
WUUS53 KLBF 022244
SVRLBF
NEC031-075-091-022345-
/O.NEW.KLBF.SV.W.0167.170802T2244Z-170802T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
444 PM MDT WED AUG 2 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherry County in north central Nebraska...
Eastern Grant County in west central Nebraska...
Northwestern Hooker County in west central Nebraska...
* Until 545 PM MDT
* At 443 PM MDT, a severe thunderstorm was located 11 miles northwest
of Whitman, or 33 miles west of Mullen, moving southeast at 30 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hyannis, Whitman, Carr Lake, Duluth, Whitman Road crossing the
North Branch of the Middle Loup River, Pratt Lake, Spring Valley
Lake, Cogill Lake and Weir.
This includes the following highways...
Highway 2 between mile markers 145 and 169.
Highway 61 between mile markers 150 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4228 10162 4190 10116 4174 10167 4174 10171
4219 10183
TIME...MOT...LOC 2243Z 331DEG 26KT 4217 10168
HAIL...2.50IN
WIND...60MPH
$$
Buttler1 follow-up statement
659
WWUS53 KLBF 022317
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
517 PM MDT WED AUG 2 2017
NEC031-022327-
/O.CAN.KLBF.SV.W.0167.000000T0000Z-170802T2345Z/
Cherry NE-
517 PM MDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Nebraska.
LAT...LON 4210 10152 4209 10146 4190 10116 4174 10166
4174 10171 4207 10179
TIME...MOT...LOC 2317Z 346DEG 32KT 4189 10157
$$
NEC075-091-022345-
/O.CON.KLBF.SV.W.0167.000000T0000Z-170802T2345Z/
Grant NE-Hooker NE-
517 PM MDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR EASTERN GRANT AND WEST CENTRAL HOOKER COUNTIES...
At 517 PM MDT, a severe thunderstorm was located 10 miles south of
Whitman, or 22 miles north of Arthur, moving south at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hyannis, Whitman, Carr Lake, Duluth, Pratt Lake, Spring Valley Lake
and Cogill Lake.
This includes the following highways...
Highway 2 between mile markers 146 and 166.
Highway 61 between mile markers 150 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4210 10152 4209 10146 4190 10116 4174 10166
4174 10171 4207 10179
TIME...MOT...LOC 2317Z 346DEG 32KT 4189 10157
HAIL...1.25IN
WIND...<50MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:04 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 2, 2:04 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service North Platte NE 304 PM CDT Wed Aug 2 2017 .SYNOPSIS... Issued at 300 PM CDT Wed Aug 2 2017 H5 analysis this morning had closed low pressure over Hudson Bay with a low amplitude trough extending south into the Great Lakes. West of the low, a shortwave trough was located over southern Saskatchewan with a secondary wave located near the Black Hills. West of these features, high pressure was located over northern California and northern Nevada. A ridge extended north into British Columbia. At the surface, low pressure was located over central South Dakota with a cold front extending west into central Wyoming. A stationary front extended southeast of this feature into eastern Nebraska. Skies were mostly cloudy in central Nebraska with partly cloudy skies in the west. Isolated showers with embedded thunderstorms have continued off and on earlier this morning across the sandhills and have continued through the noon hour. Temperatures as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial. && .SHORT TERM...(This evening through Thursday) Issued at 300 PM CDT Wed Aug 2 2017 Tonight through Thursday...Precipitation chances and the threat for severe storms will be the main forecast challenge in the near term. For tonight: A wind shift line will approach the northern Nebraska panhandle around 4 CDT, approaching the eastern panhandle and western sandhills around 7 PM CDT. Cold air advection will lag a couple of hours behind the front. Along the wind shift line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM CDT time frame in the northwest. As the wind shift line plows into better low level moisture in the central and eastern sandhills, an organized line of convection is expected to develop. At this time, based on where the highest amount of convective potential exists, best directional shear and proximity to the shortwave, locations in the north and northeastern cwa should see the greatest coverage of thunderstorms this evening. Further south and west, shear remains favorable, as well as convective potential to support scattered thunderstorms and will range pops from the 30s in the southwest to around 60 percent in the east and northeastern cwa. Would go higher, but the persistent high and mid level cloudiness today, should diminish convective potential from what the model is depicting. As for the severe threat, would expect the typical wind threat INVOF the front with the best threat for hail across northern and northeastern areas where directional shear is more favorable for super cells and temperatures aloft are coolest. The tornado threat should be small, with the threat more confined to the northeastern forecast area where the latest nam is indicating some favorable low level helicities around 00z. Convection in association with the front should clear the forecast area by the early overnight hours with a secondary area of pcpn possible in the southwestern forecast area. This is in association with a weak disturbance lifting east of the central Rockies. Thursday will be cool behind the front with highs struggling to get out of the middle 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM CDT Wed Aug 2 2017 Thursday night through Friday...High pressure will build into eastern Nebraska Thursday night. The latest guidance has upper 40s for a large portion of the area. The forecast blender yielded lower 50s for lows Friday night and manually adjusted these temps lower as the guidance has been persistent with upper 40s over the past couple of runs. Southerly winds will increase from west to east Friday as high pressure drops south into eastern Kansas. This will force warmer air northward with temperatures rebounding back into the upper 70s. Friday night through Wednesday...Strong warm air advection aloft will lift across the forecast area Friday night leading to fairly widespread thunderstorms. Additionally, there is a strong low level jet Friday night which noes into nwrn KS and then northern KS overnight. This would favor decent rainfall in the southern half of the forecast area. Beyond Saturday, there will be a continued threat for pcpn, Saturday night, then again Tuesday night as a tandem of strong upper level disturbances tracks from the northern plains into the upper midwest. Temperatures will remain fairly seasonal with highs in the lower to middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1245 PM CDT Wed Aug 2 2017 Thunderstorms are expected to develop across the region this afternoon. While both sites could see thunderstorms, KVTN has the best chance to be directly impacted by a storm or two. The best timing for thunderstorms will be between 21Z and 02Z. Expect frequent lightning and strong winds in any thunderstorm. After thunderstorms move out, ceilings will remain broken (mostly cloudy) and heights will be above 5000 ft at both terminals. Winds shift from the southeast Wednesday afternoon to the northwest Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service North Platte NE 343 PM CDT Wed Aug 2 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-032045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a slight risk for severe thunderstorms this afternoon and evening across the outlook area. Severe thunderstorms are possible across the central sandhills and southwestern Nebraska. Large hail up to two inches in diameter and damaging winds up to 70 MPH are the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorms will again be possible this weekend. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Buttler
In the hours before
Special weather statement, Aug 2, 3:24 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
424 PM CDT WED AUG 2 2017
NEZ024-025-022215-
Hooker NE-Thomas NE-
424 PM CDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...
At 423 PM CDT/323 PM MDT/, Doppler radar was tracking a strong
thunderstorm 5 miles west of Mullen, moving east southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mullen, Seneca, Hecla and Kelso.
This includes the following highways...
Highway 2 between mile markers 175 and 199.
Highway 97 between mile markers 54 and 70.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.
LAT...LON 4209 10084 4208 10073 4178 10086 4196 10128
4209 10122
TIME...MOT...LOC 2123Z 290DEG 20KT 4202 10115
ButtlerSpecial weather statement, Aug 2, 3:28 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM CDT WED AUG 2 2017
NEZ035-036-022215-
Arthur NE-McPherson NE-
428 PM CDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
SOUTHEASTERN GRANT AND WESTERN MCPHERSON COUNTIES UNTIL 515 PM
CDT/415 PM MDT/...
At 428 PM CDT/328 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Arthur, moving east southeast at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sand Beach Lake, Lena, Sand Puddin Lake, Three Mile Lake, Flatts, Big
Lamunyon Flats, Diamond Bar Lake, Bucktail, Schnick Lake and Calora.
This includes the following highways...
Highway 61 between mile markers 128 and 131.
Highway 92 between mile markers 167 and 191.
A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for west central Nebraska.
LAT...LON 4175 10166 4174 10139 4169 10111 4144 10123
4162 10172
TIME...MOT...LOC 2128Z 290DEG 19KT 4169 10159
ButtlerSpecial weather statement, Aug 2, 3:47 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
347 PM MDT WED AUG 2 2017
NEZ094-022230-
Western Cherry NE-
347 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 430 PM MDT...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Gordon, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Morgan Lake.
This includes Highway 61 between mile markers 185 and 200.
LAT...LON 4246 10156 4229 10185 4256 10207 4263 10207
4272 10192
TIME...MOT...LOC 2147Z 321DEG 16KT 4261 10196
ButtlerLocal storm report, Aug 2, 4:09 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
509 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 13 E ARTHUR 41.57N 101.44W
08/02/2017 M1.75 INCH ARTHUR NE TRAINED SPOTTER
BRIEF LARGE HAIL UP TO GOLF BALL SIZE AND HEAVY RAIN.
&&
ETSpecial weather statement, Aug 2, 4:24 PM MDT, 20 minutes before
Special Weather Statement National Weather Service North Platte NE 524 PM CDT WED AUG 2 2017 NEZ024-025-036-037-022315- Hooker NE-McPherson NE-Thomas NE-Logan NE- 524 PM CDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER... NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 615 PM CDT/515 PM MDT/... At 523 PM CDT/423 PM MDT/, Doppler radar was tracking a strong thunderstorm 15 miles northeast of Tryon, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Hooker...northwestern Logan...northeastern McPherson and southwestern Thomas Counties. A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for north central and west central Nebraska. LAT...LON 4176 10098 4187 10079 4170 10051 4152 10079 TIME...MOT...LOC 2223Z 320DEG 15KT 4176 10083 Buttler
Local storm report, Aug 2, 4:25 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 19 N SARBEN 41.44N 101.30W
08/02/2017 M1.25 INCH MCPHERSON NE TRAINED SPOTTER
1.25 INCH SIZE HAIL AND STRONG NON-SVR GUSTY WINDS
&&
ETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:07 PM MDT | Special Weather Statement | LBF | Keith, Lincoln, Perkins | 53 min |
| Aug 1, 6:23 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Thomas | 27 min |
| Aug 1, 6:55 PM MDT | Special Weather Statement | LBF | Logan, Thomas | 50 min |
| Aug 1, 7:01 PM MDT | Special Weather Statement | LBF | Chase, Hayes, Lincoln | 44 min |
| Aug 1, 7:05 PM MDT | Special Weather Statement | LBF | Chase, Hayes, Lincoln | 40 min |
| Aug 1, 7:20 PM MDT | Areal Flood Advisory | LBF | Lincoln, Logan | 3 hr |
| Aug 1, 7:37 PM MDT | Special Weather Statement | LBF | Lincoln | 53 min |
| Aug 1, 7:55 PM MDT | Special Weather Statement | LBF | Frontier | 50 min |
| Aug 1, 8:25 PM MDT | Special Weather Statement | LBF | Custer | 50 min |
| Aug 1, 8:38 PM MDT | Special Weather Statement | LBF | Frontier | 52 min |
| Aug 1, 9:08 PM MDT | Special Weather Statement | LBF | Frontier | 37 min |
| Aug 2, 3:24 PM MDT | Special Weather Statement | LBF | Hooker | 51 min |
| Aug 2, 3:28 PM MDT | Special Weather Statement | LBF | Arthur | 47 min |
| Aug 2, 3:47 PM MDT | Special Weather Statement | LBF | Sheridan | 43 min |
| Aug 2, 3:56 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 64 min |
| Aug 2, 4:02 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 58 min |
| Aug 2, 4:24 PM MDT | Special Weather Statement | LBF | Thomas | 51 min |
| Aug 2, 4:37 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 38 min |
| Aug 2, 5:13 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 62 min |
| Aug 2, 5:16 PM MDT | Special Weather Statement | LBF | Logan | 44 min |
| Aug 2, 5:31 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 33 min |
| Aug 2, 5:39 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, McPherson | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.